Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 99, NWS Amarillo, TX

May 21, 2016Dallam County, Hartley County, Sherman County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 21, 2016, 3:30 PM CDT for Dallam County, Hartley County, Sherman County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2016, 3:30 PM CDT (20:30 UTC)
Expired
May 21, 2016, 4:08 PM CDT
In force
38 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Dallam County, TX, Hartley County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 131 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:43 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
536 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

551 
WUUS54 KAMA 212030
SVRAMA
TXC111-205-421-212130-
/O.NEW.KAMA.SV.W.0099.160521T2030Z-160521T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT SAT MAY 21 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HARTLEY COUNTY IN THE PANHANDLE OF TEXAS...
  EASTERN DALLAM COUNTY IN THE PANHANDLE OF TEXAS...
  NORTHWESTERN SHERMAN COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 430 PM CDT

* AT 329 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
  DALHART...MOVING NORTHEAST AT 30 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
           PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  DALHART...STRATFORD AND CONLEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3650 10236 3650 10227 3635 10191 3597 10233
      3605 10250
TIME...MOT...LOC 2029Z 212DEG 26KT 3608 10239 

HAIL...1.50IN
WIND...60MPH
 
$$

14
3 follow-up statements
800 
WWUS54 KAMA 212043
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT SAT MAY 21 2016

TXC205-212052-
/O.CAN.KAMA.SV.W.0099.000000T0000Z-160521T2130Z/
HARTLEY TX-
343 PM CDT SAT MAY 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARTLEY COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
THE WESTERN TEXAS PANHANDLE.

LAT...LON 3650 10236 3650 10227 3635 10191 3605 10224
      3605 10250
TIME...MOT...LOC 2042Z 212DEG 26KT 3617 10232 

$$

TXC111-421-212130-
/O.CON.KAMA.SV.W.0099.000000T0000Z-160521T2130Z/
DALLAM TX-SHERMAN TX-
343 PM CDT SAT MAY 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN DALLAM AND NORTHWESTERN SHERMAN COUNTIES...

AT 342 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF
CONLEN...OR 12 MILES NORTHEAST OF DALHART...MOVING NORTHEAST AT 30 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
         PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
DALHART...STRATFORD AND CONLEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
AMARILLO.

&&

LAT...LON 3650 10236 3650 10227 3635 10191 3605 10224
      3605 10250
TIME...MOT...LOC 2042Z 212DEG 26KT 3617 10232 

HAIL...1.50IN
WIND...60MPH
 
$$

14
122 
WWUS54 KAMA 212059
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
359 PM CDT SAT MAY 21 2016

TXC111-421-212130-
/O.CON.KAMA.SV.W.0099.000000T0000Z-160521T2130Z/
DALLAM TX-SHERMAN TX-
359 PM CDT SAT MAY 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN DALLAM AND NORTHWESTERN SHERMAN COUNTIES...

AT 358 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CONLEN...OR 12
MILES SOUTHWEST OF STRATFORD...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. HAIL 
         DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
STRATFORD AND CONLEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
AMARILLO.

&&

LAT...LON 3650 10236 3650 10227 3635 10191 3609 10220
      3623 10239
TIME...MOT...LOC 2058Z 213DEG 22KT 3623 10226 

HAIL...1.00IN
WIND...60MPH
 
$$

14
967 
WWUS54 KAMA 212108
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
408 PM CDT SAT MAY 21 2016

TXC111-421-212118-
/O.CAN.KAMA.SV.W.0099.000000T0000Z-160521T2130Z/
DALLAM TX-SHERMAN TX-
408 PM CDT SAT MAY 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DALLAM AND
NORTHWESTERN SHERMAN COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
THE WESTERN TEXAS PANHANDLE.

LAT...LON 3650 10236 3650 10227 3635 10191 3609 10220
      3623 10239
TIME...MOT...LOC 2104Z 212DEG 26KT 3629 10221 

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:24 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 21, 1:24 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
124 PM CDT SAT MAY 21 2016

.Mesoscale Update...
...Severe weather expected today...

* Synoptic Overview: Water vapor imagery today shows an upper-level
  low pressure system over the Pacific Northwest and evidence of
  several vorticity maxima rotating around it. One vort max rounding
  the base of the low is expected to move over the Southern High
  Plains region during this afternoon and evening. It is expected to
  enhance lift as it interacts with a developing surface trough this
  afternoon. The surface trough will extend from eastern Colorado and
  western Kansas southward into eastern New Mexico, with an
  increasingly tight moisture gradient developing along the trough by
  the evening hours. Thunderstorms (some possibly severe) are
  expected to develop along and just east of this developing dryline
  by late afternoon and move eastward through the evening.

* Mesoscale: Widespread surface dewpoints in the low to mid 60s have
  advected into the eastern and central Panhandles this morning.
  Earlier low clouds are mixing out and skies are clearing across the
  Panhandles. This will allow temps to reach the low to mid 80s
  areawide this afternoon. These will combine to see 0-1km MLCAPE
  values of 1500-2000 J/kg near the developing dryline, with greater
  but better capped values farther east towards the Oklahoma state
  line. Looking at present radar returns, a north-south fine line was
  noticed moving slowly westward through the Panhandles, marking an
  area of weak moisture and wind convergence also seen in surface
  obs. Also seen were west-east horizontal convective rolls
  developing in response to strong south winds across the area. These
  suggest that storms developing this afternoon could easily ingest
  horizontal vorticity. Model guidance indicates 0-6 km shear values
  of around 30-35 kts will develop by this evening, especially as low
  level winds back slightly during the evening hours. This suggests
  storm mode will be more multicellular though some discrete
  supercells could develop initially. A low level jet developing
  during the late evening will increase low level moisture supply and
  wind shear.

* Threats: All forms of severe will be possible today, though the
  primary threats will be large hail to around golf ball size and
  damaging wind gusts associated with shorter-lived storms and
  muticell clusters. Although the tornado threat will be low,
  increasing low level wind shear and lowering LCL heights near
  sunset could provide a narrow window for isolated tornadoes with
  ongoing storms. Localized heavy rainfall is also possible, but do
  not anticipate a widespread threat for flooding or flash flooding.

* Timing & Location: Storm initiation is most likely to occur near
  the developing dryline from eastern New Mexico into western
  portions of the Texas and Oklahoma Panhandles this afternoon.
  Convective allowing models suggest we will reach our convective
  temps around 3 pm, with storm development soon after. Storms will
  move to the northeast through the evening, though it is uncertain
  how far east storms will be able to make it after sunset. As of
  now, the far eastern Panhandles have the lowest chances to see
  severe thunderstorms this afternoon and evening.

NF/HAL

&&

.Prev Discussion... /Issued 1237 PM CDT SAT MAY 21 2016/

Aviation... /For the 18z TAFs/
VFR conditions will prevail through at least early afternoon, and
probably through early tonight. The only exception may be if a
thunderstorm directly impacts a terminal. We have narrowed down a 4-
5 hour window of the most likely time for this to happen and used
VCTS, although the convection should be somewhat scattered in nature
so we did not want to prevail thunder just yet. We will amend as
location and timing becomes more certain based on satellite and ob
trends this afternoon. Southerly low level advection of moisture
will continue tonight and may lead to an MVFR or IFR ceiling,
especially at KAMA. KGUY may also experience this. KDHT could too
but is the least likely of the three.

BRB

Prev Discussion... /Issued 445 AM CDT SAT MAY 21 2016/

Discussion...
Low clouds and patchy fog this morning across the northeastern half
of the Panhandles should lift by mid morning. Deepening surface
trough will sharpen into a dryline today across the eastern plains of
New Mexico and allow for increasing southeast to southerly winds of
15 to 25 mph with higher gusts across the forecast area. Low level
moisture will be on the increase today with 1500 to 2500 J/KG CAPE
and 0-6 km bulk shear of 30 to 40 knots suggesting organized
multicellular or possibly supercellular storm modes after 21Z today.
Main threats later today and tonight will be large hail and damaging
winds. Cannot completely rule out an isolated tornado or two
early...mainly before sunset...however better chances appear to be
Sunday afternoon and evening. Similar setup on Sunday with the
dryline becoming better organized and remaining across the eastern
plains of New Mexico or near the Texas and New Mexico state line. 0-6
km bulk shear in excess of 40 knots. Tornado threat increases Sunday
afternoon into Sunday evening mainly across the eastern half of the
forecast area...along with a continued large hail and damaging wind
threat...with supercells being the storm mode. Convection should
track east out of the Panhandles between 06Z and 12Z Monday...with a
cold front pushing south into the Panhandles between 06Z and 12Z
Monday.

Cold front forecast to become stationary over the forecast area
Monday with additional convection developing Monday afternoon into
Monday evening across the eastern portions of the Panhandles. Dryline
moves east into the forecast area Monday and Tuesday. Convection
possible mainly early Tuesday over the eastern Panhandles. Front to
lift north as a warm front into southwest Kansas Tuesday and
Wednesday before reinforcing surge of cooler air finally allows the
front to push south into the forecast area once again late next week.
Warmer and drier conditions expected after Tuesday and then only
slightly cooler conditions expected by next Thursday and Friday
following the passage of the cold front.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

6/17
Hazardous weather outlook, May 21, 3:10 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
310 PM CDT SAT MAY 21 2016

OKZ001>003-TXZ001>020-220815-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
310 PM CDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS EVENING AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES THIS EVENING THROUGH AT LEAST EARLY TONIGHT.
SOME STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME STRONG TO
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS.
HEAVY RAINS WILL LIKELY OCCUR...POSSIBLY LEADING TO FLOODING OR FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES SUNDAY. SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL
AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. ISOLATED TORNADOES
ARE ALSO A POSSIBILITY.

ISOLATED THUNDERSTORMS MAY FORM ACROSS THE FAR EASTERN TEXAS AND
OKLAHOMA PANHANDLES MONDAY AFTERNOON AND AGAIN TUESDAY AFTERNOON.
SOME OF THESE STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY TONIGHT. SPOTTER
GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA AND
TEXAS PANHANDLES SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND
BE PREPARED FOR POSSIBLE ACTIVATION SUNDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 21, 3:14 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
314 PM CDT SAT MAY 21 2016

TXZ001-002-006-212100-
DALLAM TX-HARTLEY TX-SHERMAN TX-
314 PM CDT SAT MAY 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARTLEY...
SOUTHEASTERN DALLAM AND SOUTHWESTERN SHERMAN COUNTIES UNTIL 400 PM
CDT...

AT 313 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF DALHART...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DALHART AND CONLEN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3638 10237 3611 10199 3605 10210 3606 10216
      3602 10216 3589 10243 3602 10264
TIME...MOT...LOC 2013Z 219DEG 27KT 3600 10244

14

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:14 PM CDTSpecial Weather StatementAMADallam46 min
May 21, 4:16 PM CDTSpecial Weather StatementAMASherman44 min
May 21, 4:18 PM CDTSpecial Weather StatementAMAHartley42 min
May 21, 4:55 PM CDTSpecial Weather StatementAMAHartley50 min
May 21, 5:20 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore70 min
May 21, 5:45 PM CDTSpecial Weather StatementAMADeaf Smith45 min
May 21, 5:48 PM CDTSpecial Weather StatementAMASherman42 min
May 21, 5:58 PM CDTAreal Flood AdvisoryAMAHartley3 hr
May 21, 6:22 PM CDTSevere Thunderstorm WarningAMADeaf Smith53 min
May 21, 6:25 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.